July 9, 2014
Viscous Lidocaine Gets Boxed Warning About Use in
Washington, D.C.—Pharmacists should strongly caution parents and caregivers against using prescription oral viscous lidocaine 2 percent solution for teething pain in infants or young children, according to the FDA.
In addition to requiring a Boxed Warning on the drug label of the prescription product, the FDA also is discouraging the use of any topical medications for teething pain that are available OTC because of the potential for harm.
Oral viscous lidocaine solution, which is not FDA approved to treat teething pain, can cause serious harm to infants and young children, including death, according to a recent Drug Safety Communication. The problem is that the drug can be accidently ingested or too much can be swallowed, resulting in seizures, severe brain injury, and cardiovascular issues, the communication explained.
The FDA says it had reviewed 22 recent case reports of serious adverse reactions, including deaths, in infants and young children 5 months to 3.5 years of age who were given the lidocaine solution for the treatment of mouth pain, including teething and stomatitis, or who had accidental ingestions. Drug label revisions are being required to describe the risk of severe adverse events and to include additional instructions for dosing even when the drug is prescribed for the approved use—numbing irritated or inflamed mucous membranes of the mouth and throat, or pharynx, under the supervision of a healthcare professional.
Pharmacists can point out to customers struggling with fussy, teething babies that topical pain relievers and medications rubbed on the gums are not necessary or even useful because they often wash out of the baby’s mouth within minutes, according to information provided by the FDA.
Instead, they might suggest the American Academy of Pediatrics’ recommendations for treating teething pain, including using a teething ring chilled in the refrigerator (not frozen) and gently massaging the child’s gums to relieve the symptoms.
In 2011, the FDA warned about use of OTC topical benzocaine teething preparations and the life-threatening risk, albeit rare, of methemoglobinemia, which results in a large decrease in the amount of oxygen carried through the blood.
Since then, the agency says it has received six more reports of methemoglobinemia in infants and children associated with OTC benzocaine, which is sold under different brand names such as Anbesol, Hurricaine, Orajel, Baby Orajel, Orabase, as well as various store brands. All of the methemoglobinemia cases required hospitalization and three were considered life-threatening.
The FDA also reports that a search of its Adverse Event Reporting System (FAERS) database and the medical literature through December 2013 identified 22 cases of toxicity—15 in FAERS and seven in other literature—with the use of prescription oral viscous lidocaine 2 percent solution in infants and young children 5 months to 3.5 years of age.
Of the 22 cases, six cases resulted in death, three were categorized as life-threatening, 11 required hospitalization, and two required medical intervention without hospitalization.
“The root cause of the overdose in seven of the 22 cases was the administration technique by caregivers, who did not follow prescriber directions for application of the product or gave additional doses beyond what was prescribed,” according to the FDA. Accidental ingestion occurred in seven additional cases, with four cases involving a prescribing error. No root cause could be identified in the remaining four cases.
Overall, lidocaine was used in five of the report cases for teething pain, six for oral stomatitis, three for oral ulcer/lesion, two for thrush, and one each for fever blister and sore throat due to croup, with no reason reported in the remaining four cases.
The FDA emphasizes that viscous lidocaine solution continues to be dispensed for infants and young children, with about 4% of all patients receiving prescriptions in the outpatient retail setting in 2012 being 2 and younger. That was a significant decrease of 28%, however, from the patients 2 and under who had received the medication in 2008, according to government data.
|U.S. Pharmacist Social Connect